Hail, Johnson
- When
- June 26, 7:33 AM CST
- Where
- Johnson County, 1.28 mi ENE of Post Oak
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.580, -93.750
On the evening of June 26 a line of storms pushed through the Kansas City Metro area. As these storms exited the metro they produced a tornado that impacted the Lake Lotawana area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the evening of June 26 a line of storms pushed through the Kansas City Metro area. As these storms exited the metro they produced a tornado that impacted the Lake Lotawana area. The extent of the damage was to trees, as well as to vehicles and lakeside docks and boats. No one was injured by the EF-0 tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 26, 5:49 AM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 649 AM CDT Tue Jun 26 2018 .Discussion... Issued at 431 AM CDT TUE JUN 26 2018 The primary focus in the near term will be on the potential for strong to severe storms and possible flash flood issues this afternoon/evening. The focus will then shift to dangerous heat concerns that will ramp up Wednesday, and especially Thursday as highs approach triple digits. Showers with embedded thunderstorms ongoing overnight across portions of NE/KS/MO/IA with upper low rotating along the NE/IA border. Low level water vapor imagery showing quite a bit of dry air entrainment into the system and this should help with steepening mid-level lapse rates later today. A secondary cold front will work into the area this morning and stall across central Missouri (west-to-east) by this afternoon as the upper low lifts north into the southern Great Lakes. This front will be the primary focus for convection today with several rounds of thunderstorms possible. The early morning line of showers and thunderstorms currently working through the KC metro will continue to progress eastward through the morning hours. Models seem to be fairly consistent with scattered storms developing across eastern Kansas and west-central Missouri by 18Z with a weak vort max rounding the trough. This activity will move off to the south and east fairly quickly. Another round of convection is possible this evening and continuing into the overnight hours as LLJ increases over the stalled front. A warm, moist low-level airmass will be in place across the area today and allow for moderate instability of 2500-3500 J/kg. With upper low lifting north, the primary lifting mechanism will be tied to a few vorticity maxes that will rotate around the southern periphery of the low today and tonight. Severe threat will be focused near the stalled frontal boundary as bulk shear values climb into the 30-40 kt range. The LLJ will be nearly parallel to the orientation of the boundary and while we may see some supercellular structures early on, storms should quickly form a line and push south with time with primary severe threat of wind and hail. Decent moisture transport overriding the front and PWAT values of 1.5 to nearly 2 inches indicate that areas along the frontal boundary could see several inches of rain in short order creating flash flooding concerns...especially is several rounds of storms move over the same area. Showers and thunderstorms may be ongoing early Wednesday morning, but should quickly dissipate as they push southeastward. Then comes the heat concerns. Depending on the extent of ongoing convection and residual cloud cover Wednesday morning may have a slight impact on temperatures through the day. However, will broad ridge building over the Central Plains and moderate return flow by afternoon...we may be able to recover. Thursday definitely looks hot and humid with thermal ridge axis draped over the region and 850 mb temperatures of 24 to 28 C. This may be our warmest day this year with several areas already looking to top out in the low 100s. Heat indices will easily reach 100 to 105 degrees for much of the forecast area, and will likely see many locations reaching 105 to 110 degrees. Hot temperatures will continue into the weekend with decent warm air advection occurring ahead of a cold front that is progged to move through late in the weekend. This front will also be our next best chance for precipitation. && .Aviation...(For the 12Z TAFS through 12Z Wednesday Morning) Issued at 643 AM CDT TUE JUN 26 2018 Scattered showers with embedded thunderstorms ongoing this morning with MVFR/VFR cigs and MVFR vsby as they move through. This activity will shift south through the morning hours. The terminals should see a brief break in activity before expected afternoon convection initiates. However, placement of where the next round will initiate is still a bit uncertain and could impact the terminals or develop just south of the terminals MCI/MKC/IXD. STJ should remain dry after 15-16Z. If terminals are impacted by afternoon activity...they could see some gusty to strong winds move through. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...PPietrycha Aviation...PPietrycha
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 450 AM CDT Tue Jun 26 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 450 AM CDT Tue Jun 26 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms are possible this morning and again this afternoon and evening. Severe threat will encompass southeast and east-central Kansas and much of the state of Missouri. Primary hazards will be damaging winds, hail, frequent lightning, and possible flash flooding concerns. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Much warmer temperatures will return Wednesday and continue into the weekend. Thursday will see very warm temperatures with several locations likely seeing, or nearing, triple digit values. These temperatures, combined with high humidity, will allow heat indices to climb above 105 degrees at many locations. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
557 AM CDT TUE JUN 26 2018
KSZ025-103-104-MOZ020-021-028-029-261145-
Wyandotte KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
Clinton MO-Clay MO-
557 AM CDT TUE JUN 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...LEAVENWORTH...
SOUTHEASTERN ATCHISON...SOUTHEASTERN BUCHANAN...WESTERN CLAY...
WESTERN CLINTON AND PLATTE COUNTIES UNTIL 645 AM CDT...
At 556 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Lewis And Clark Village to
McLouth to Williamstown. Movement was east at 55 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Leavenworth, Gladstone, Lansing, Smithville, Bonner Springs,
Parkville, Tonganoxie, Platte City, Basehor, Edwardsville, North
Kansas City, Riverside, Plattsburg, Weatherby Lake, Weston, Gower,
Kansas City Kansas, Kansas City, Lake Waukomis and Trimble.
This includes the following highways...
Interstate 70 in Missouri near mile marker 0.
Interstate 70 in Kansas between mile markers 410 and 419, and near
mile marker 423.
Interstate 29 between mile markers 1 and 36.
Interstate 635 between mile markers 5 and 12.
Interstate 435 between mile markers 11 and 48.
Kansas Turnpike between mile markers 211 and 226.
LAT...LON 3928 9518 3942 9518 3942 9519 3951 9515
3973 9434 3938 9443 3911 9460 3902 9519
TIME...MOT...LOC 1056Z 255DEG 47KT 3946 9513 3922 9523 3908 9531
CDBSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
657 AM CDT TUE JUN 26 2018
MOZ054-261230-
Henry MO-
657 AM CDT TUE JUN 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR HENRY COUNTY UNTIL 730 AM CDT...
At 657 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Urich, or 7 miles northwest of Clinton, moving east at
40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Clinton, Windsor, Urich, Calhoun, Coal, Hartwell, La Due and Truman
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3852 9406 3856 9359 3855 9351 3833 9352
3829 9407
TIME...MOT...LOC 1157Z 261DEG 36KT 3846 9387
CDBSpecial Weather Statement National Weather Service Kansas City/Pleasant Hill MO 714 AM CDT TUE JUN 26 2018 MOZ037-043-261245- Cass MO-Jackson MO- 714 AM CDT TUE JUN 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CASS AND SOUTHEASTERN JACKSON COUNTIES UNTIL 745 AM CDT... At 713 AM CDT, Doppler radar was tracking a strong thunderstorm over Raymore, moving east at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lee's Summit, Belton, Raymore, Pleasant Hill, Greenwood, Peculiar, Lake Winnebago, Lone Jack, Baldwin Park and Strasburg. LAT...LON 3872 9449 3884 9452 3892 9412 3872 9412 TIME...MOT...LOC 1213Z 257DEG 28KT 3879 9443 CDB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
756 AM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM HEAVY RAIN CALHOUN 38.47N 93.63W
06/26/2018 M1.90 INCH HENRY MO CO-OP OBSERVER
TOTAL RAIN OVER THE PAST HOUR.
&&
PPSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
827 AM CDT TUE JUN 26 2018
MOZ044-045-261415-
Johnson MO-Pettis MO-
827 AM CDT TUE JUN 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR PETTIS AND EASTERN JOHNSON
COUNTIES UNTIL 915 AM CDT...
At 827 AM CDT, Doppler radar was tracking a strong thunderstorm near
La Monte, or near Whiteman Air Force Base, moving east at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sedalia, Warrensburg, Knob Noster, Whiteman Air Force Base, La Monte,
Smithton, Leeton, Green Ridge, Houstonia, Whiteman Afb, Hughesville,
Sedalia Memorial Arpt and Post Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3856 9379 3893 9362 3893 9306 3892 9305
3857 9307
TIME...MOT...LOC 1327Z 271DEG 36KT 3873 9345The Pleasant Hill radar (KEAX), 51 km away, was scanning. The volume nearest the first event began at 13:34 UTC.
12 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.
Large healthy tree limbs were down near Grandview. This report was received via social media.
Large healthy trees were split near Raytown.
On the evening of June 26 a line of storms pushed through the Kansas City Metro area. As these storms exited the metro they produced a tornado that impacted the Lake Lotawana area. The extent of the damage was to trees, as well as to vehicles and lakeside docks and boats. No one was injured by the EF-0 tornado.
Numerous tree limbs up to 12 inches were down at Highway 291 and Independence Avenue.
A 4 to 6 inch branch was split out of a healthy hardwood tree.
Several large trees were damaged or downed near Pittsville.
Some 6 inch tree limbs were broken from thunderstorm winds.
This wind was measured at the Johnson County Emergency Management office in Warrensburg.
Several large trees were uprooted and down north of Warrensburg.
Trees and branches were down across portions of Warrensburg, along with power outages.
An outbuilding was destroyed near Holden.
Large tree limbs were down near Holden.
Large tree limbs were down near and in Sedalia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyThe tornado archive for Missouri, 2018Warnings in Missouri, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767128, 767132, 767133, 760823, 767129, 767134, 767135, 767136, 767137, 767143, 767138, 767130, 767139, 767131, 767140, 767141, 767142.